Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 20, 2021, 4:45 PM CDT for Edwards County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 20, 2021, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.25 in
- Wind
- 50
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
483
WWUS83 KDDC 202145
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT Fri Aug 20 2021
KSZ079-202215-
Edwards KS-
445 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern Kiowa,
southeastern Pawnee and southwestern Edwards Counties through 515 PM
CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centerview, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Centerview around 450 PM CDT.
Lewis and Fellsburg around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 9914 3773 9937 3773 9941 3791 9946
3800 9915
TIME...MOT...LOC 2145Z 245DEG 20KT 3783 9934
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:54 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 20, 2:54 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 254 PM CDT Fri Aug 20 2021 ...Updated short and long term discussion... .SHORT TERM...(This evening through Saturday) Issued at 254 PM CDT Fri Aug 20 2021 A cold front was moving through central and southwest Kansas early this afternoon and as of 2 pm, extended from around Hays to just east of Dodge City to near Liberal. Per latest radar imagery, the front has slowed down considerably across far southwest Kansas. SPC analysis is showing an unstable airmass across the area with SBCAPE values around 2500-3500 j/kg in areas from east of Dodge City toward the Highway 281 corridor. Relatively drier air from the Texas panhandle and far western Oklahoma spreading up into the forecast areas has been keeping the CAPE values from spiking quite so much. In addition, the best deep layer shear continues to be farther northwest. All of the CAMs show varying degrees of convective development across southwest into south central Kansas this afternoon and evening with the HRRR being the most aggressive. Visible satellite loops has shown a line of elevated cumulus developing along the front from near Liberal to southeast of Dodge City. With very warm mid level temperatures (-4C at 500mb) over the area, it may be difficult to get much convection to punch through and maintain through the late afternoon hours. Still, with better low level convergence, we can't totally rule it out. If any storms do get going, a few severe storms are possible with hail up to quarter size and strong to damaging wind gusts. Will maintain the slight chance to chance pops from the current forecast through this evening. The front will continue to drop south and east overnight and is forecast to extend from far southeast Kansas into the central Texas Panhandle by Saturday morning. High temperatures on Saturday will be several degrees cooler than today due to a slightly cooler airmass easterly upslope winds during the day. The front is forecast to lift back to the north during the day. The CAMs show showers and thunderstorms developing along the front later Saturday afternoon and evening. There is some question as to how much of this will make it back into southwest/south central Kansas Saturday evening/night. Will maintain some slight chance pops for that possibility. .LONG TERM...(Saturday night through Friday) Issued at 254 PM CDT Fri Aug 20 2021 After being shunted southward late this week into the weekend, the extended period will see the upper level ridge rebuilding into an east-west oriented upper high across the central and southern CONUS. The ECMWF/GFS models show another less robust upper level wave moving out of the northern Rockies into the northern Plains on Sunday. The best chances for thunderstorms will be to the north of west central and southwest Kansas as the frontal boundary associated with this wave is progged to stay to the north of the forecast area. Temperatures should be back up around 100 degrees across the forecast area through the first half of next week. Additional waves crossing the northern Plains could force a frontal boundary south into the central Plains by around mid week but confidence in this is low given the strength of the upper ridge. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1216 PM CDT Fri Aug 20 2021 A cold front is switching winds to the northwest at the southwest Kansas terminals as of midday. Look for gusts to around 20 knots or so to develop behind the front this afternoon. Winds at Hays will be a little slower to increase from the northwest but should be there by mid afternoon. VFR conditions are expected otherwise. Widely scattered thunderstorms are expected along the front this afternoon and evening but these should be south and east of the terminals. && .PRELIMINARY POINT TEMPS/POPS... DDC 96 63 88 68 / 10 10 10 10 GCK 94 61 87 66 / 10 10 10 10 EHA 95 61 86 66 / 10 0 10 10 LBL 97 62 89 66 / 10 10 20 10 HYS 92 62 84 66 / 10 10 10 20 P28 100 70 92 70 / 30 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, Aug 20, 2:41 AM CDT, 14 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Fri Aug 20 2021 KSZ030-031-043>046-061>066-074>081-084>090-210745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Fri Aug 20 2021 /141 AM MDT Fri Aug 20 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to scattered thunderstorms are possible Friday afternoon and evening along a weak cold front that will stall out over the southeast zones. Environmental conditions will support a marginal severe hail/wind threat along with dangerous cloud to ground lightning. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- The cold front from Friday is expected to lift back north as a warm front late Saturday afternoon and evening, fostering another chance of thunderstorms for roughly the southern half of our area. Environmental conditions will again support a marginal severe hail/wind threat as well as dangerous cloud to ground lightning. Early next week, hot and dry weather will return to southwest KS, with triple digit afternoon highs expected both Monday and Tuesday. However, limited moisture will likely preclude excessive heat risk. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Elevated risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 20, 3:56 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
356 PM CDT Fri Aug 20 2021
KSZ065-079-202130-
Pawnee KS-Edwards KS-
356 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern Pawnee,
western Stafford and northern Edwards Counties through 430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garfield, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Garfield around 405 PM CDT.
Zook and Frizell around 415 PM CDT.
Other locations in the path of this storm include Larned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3802 9894 3790 9939 3804 9947 3828 9903
3826 9903 3826 9901
TIME...MOT...LOC 2055Z 240DEG 27KT 3802 9929
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RUSSELLSpecial weather statement, Aug 20, 4:07 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
407 PM CDT Fri Aug 20 2021
KSZ078>080-202130-
Kiowa KS-Edwards KS-Ford KS-
407 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of east central Ford,
northwestern Kiowa and southwestern Edwards Counties through 430 PM
CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windhorst, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kinsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3761 9958 3775 9971 3800 9937 3778 9917
TIME...MOT...LOC 2107Z 234DEG 22KT 3773 9957
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial weather statement, Aug 20, 4:32 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
432 PM CDT Fri Aug 20 2021
KSZ065-079-202200-
Pawnee KS-Edwards KS-
432 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of south central Pawnee
and northwestern Edwards Counties through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kinsley, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Garfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 9946 3796 9953 3812 9927 3798 9917
TIME...MOT...LOC 2131Z 239DEG 23KT 3797 9938
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial weather statement, Aug 20, 4:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT Fri Aug 20 2021
KSZ079-202215-
Edwards KS-
445 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern Kiowa,
southeastern Pawnee and southwestern Edwards Counties through 515 PM
CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centerview, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Centerview around 450 PM CDT.
Lewis and Fellsburg around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 9914 3773 9937 3773 9941 3791 9946
3800 9915
TIME...MOT...LOC 2145Z 245DEG 20KT 3783 9934
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:56 PM CDT | Special Weather Statement | DDC | Pawnee | 34 min |
| Aug 20, 4:07 PM CDT | Special Weather Statement | DDC | Edwards | 23 min |
| Aug 20, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 34 min |
| Aug 20, 4:32 PM CDT | Special Weather Statement | DDC | Edwards | 28 min |
| Aug 20, 5:02 PM CDT | Special Weather Statement | DDC | Pawnee | 28 min |
| Aug 20, 5:30 PM CDT | Special Weather Statement | DDC | Pawnee | 30 min |
| Aug 20, 5:39 PM CDT | Special Weather Statement | DDC | Pawnee | 51 min |
| Aug 20, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 33 min |
| Aug 20, 6:15 PM CDT | Special Weather Statement | DDC | Rush | 30 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.